Miss Migraine: A list of things that happen to me when I don’t sleep

Banner that says "The Adventures of Miss Migraine"

The Adventures of Miss Migraine is an ongoing column about my life with chronic migraine. A version of this post appeared first on August 13, 2012, on my blog of the same name.

My body is not adjusting well to venlafaxine (brand name Effexor), an anti-depressant also prescribed for migraine patients. I just. Can’t. Sleep. I started taking melatonin every night to help me sleep, and it does, but only enough so that I don’t go crazy.

A List of Things That Happen To Me When I Don’t Sleep:

  • Coffee. Normally, I only drink tea, and only in the morning. Coffee inevitably makes me feel icky and more headachey, but at least it wakes me up a little.
  • Drifting. Somehow I get from one place to another, but I never remember how I did it. Sometimes I think I turn into a ghost or momentarily disappear, or possibly become Shadow Cat from X-Men and start phasing through solid objects. That, or my sleep-deprived self has the ability to manipulate the time-space continuum.
  • Fangs. My filter disappears and everything gets on my nerves. I feel like I’m jumping out of my skin, like I’m the chalkboard and the world around me is made of nails. I snap at everyone and lose patience at everything.
  • Migraines. Ironic that the medication that’s supposed to be decreasing the frequency and severity of my headaches is currently increasing them because it’s preventing me from sleeping.
  • Dark circles. These happen to everyone, so at least I can feel normal about one thing.
  • Rambling when I don’t sleep I sometimes forget to use punctuation or that sentences and paragraphs exist and my brain moves slowly and I’m afraid to stop it because I’m not sure I will be able to start it again…
  • Delusions. While I’m drinking the coffee, I feel like I can do EVERYTHING. And then I start. The coffee runs out, and I forget what I was doing, or get distracted, or just give up. Which is why I’m going to end this blog post here, before I run out of coffee and forget what I’m supposed to be doing.

(I’m no longer taking venlafaxine, but now I’m on a different drug that’s basically doing the same thing. But it at least helps with the migraines, so…??)

Miss Migraine: Efficacy vs. side effects

Banner that says "The Adventures of Miss Migraine"

The Adventures of Miss Migraine is an ongoing column about my life with chronic migraine. A version of this post appeared first on July 30, 2012, on my blog of the same name.

I’m taking 150 mg of Effexor every day. Photo by Kelly Lynn Thomas.

When it became clear that zonisamide (brand name Zonegran), an anti-seizure medication sometimes prescribed for migraine, was doing little more than eliminating my aura, my doctor gave me a choice.

“Are you more worried about side effects or efficacy?” she asked me. “Because you can try Prozac, which is easier to handle but not as effective, or you can try Effexor, which is much harder to handle, but more effective.”

I didn’t want to take an anti-depressant, but my blood pressure is too low for the blood pressure medications that can be prescribed for migraine patients. So I weighed my options. The throbbing in my right temple spoke for me.

“Efficacy,” I said. “Things have been pretty bad.”

She explained the possible side effects: sexual dysfunction, risk of increased depression or anxiety, trouble sleeping. In the past, those would have been unacceptable side effects. But after four years of constant, unending, continuous pain, I was willing to make sacrifices.

I left feeling hopeful.

Three weeks later, all feelings of hope have evaporated. I wake up every hour or half hour during the night. In the morning I feel anxious for no reason. I am lightheaded and dizzy, and sometimes nauseous. The poor sleep is leading to more severe migraines.

I remember why I hate medications, why I hate doctors, that nothing has ever helped. Waves of despair wash over me and I feel like nothing ever will. Taking Effexor is harder than I imagined.

But then I take a deep breath and remember that my doctor told me tapering up is the hard part. I haven’t even been taking the full dose for a week yet. I have to be patient, but that’s not something I’m very good at. It should get better. My body should adjust. And if it doesn’t? We’ll try something different.

I just have to work on being patient.